In this day and age, the risk of severe misuse of benzos is very real and relevant. Benzodiazepine overdose was a factor in the deaths of 12,499 Americans in 2021  alone. It is important to know how to recognize benzo overdose and what can be done to treat it.
What Are Benzos?
Benzos (benzodiazepines) are a class of medications that slow activity in the brain and nervous system. They are used to treat anxiety, insomnia (inability to fall asleep), epilepsy, mental health conditions, and muscle spasms. In addition, they are often given to patients to help them manage pre-surgery anxiety and pre-anesthesia sedation.
Due to their potential for misuse, benzos are tightly regulated and only available with a prescription. Benzos have been widely prescribed since their inception in the 1960s since they have fewer side effects and are less likely to cause as much harm as barbiturates, which had previously been the drug of choice for many years.
Can You Overdose on Benzos?
Yes, it is possible to overdose on benzos. An overdose occurs when an individual takes an excessive amount of the drug, leading to dangerous and potentially life-threatening consequences. Overdoses can happen accidentally, often due to a misunderstanding of the prescribed dosage, or deliberately, due to recreational abuse or a suicide attempt.
Benzos work by enhancing the effects of the GABA (gamma-aminobutyric acid) neurotransmitter in the brain, which produces a calming effect. However, taking too much can cause severe CNS (central nervous system) depression, slowing breathing and heart rate and decreasing blood pressure. This can result in unconsciousness, coma, and in the worst cases, death.
Combining benzos with other central nervous system depressants, such as alcohol or opioids, significantly increases the risk of overdose. Mixing these substances can have a synergistic effect, intensifying their individual impacts and putting the user in grave danger.
If you suspect a benzos overdose for yourself or a loved one, seek immediate medical attention. Symptoms include extreme drowsiness, confusion, slurred speech, and difficulty breathing.
What Are Benzodiazepine Overdose Symptoms?
Benzo overdose symptoms may include:
- Extreme drowsiness or sedation
- Confusion and disorientation
- Slurred speech
- Difficulty walking or maintaining balance
- Blurred vision
- Slow or shallow breathing
- Slow heart rate
- Low blood pressure
- Weakness and lack of coordination
- Unresponsiveness or unconsciousness
What Are Benzos Overdose Risk Factors?
A benzos overdose is most likely to occur when benzos are mixed with alcohol and other Central Nervous System (CNS) depressants. Benzos can enhance their effects and increase the risk of respiratory depression (inability to breathe) and other severe complications.
Other factors that contribute to a benzos overdose are:
Dose: Taking a higher-than-prescribed dose or multiple doses close together can lead to an overdose.
Individual Factors: People may react differently to benzodiazepines based on age, weight, metabolism, and overall health. Some individuals may be more sensitive to the drug's effects, making them more susceptible to overdose.
Previous Overdose: If someone has previously experienced a benzo overdose, they may be more likely to experience another overdose.
Misuse and Abuse: Using benzodiazepines recreationally, taking larger doses than prescribed, crushing them and snorting them or using them for non-medical reasons significantly increases the risk of overdose.
Illicit Use: Buying benzos illegally after a prescription runs out puts a person at added risk of withdrawal as it is usually a sign that they are building a dependence on the drug.
Dependence and Withdrawal: Benzodiazepine dependence can lead individuals to continue using the drug even when it's no longer medically necessary, potentially resulting in an overdose. Abruptly stopping benzodiazepines after prolonged use can trigger severe withdrawal symptoms, leading some individuals to take larger doses to alleviate the discomfort, thereby increasing the risk of overdose.
Age: Elderly individuals may be more sensitive to the effects of benzodiazepines due to age-related changes in drug metabolism and clearance from one’s body.
Mental Health Conditions: People with certain mental health disorders, such as depression or suicidal ideation, may be at higher risk of intentional benzodiazepine overdose.
If you or a loved one suffer from a benzos addiction, you can reach out to us at Avenues Recovery. Leaders in addiction rehabilitation, so we can guide you on your path to sobriety.
Is There A Benzodiazepine Antidote?
A drug called flumazenil acts as an antidote for benzodiazepines. However while flumazenil  counteracts the benzos themselves, it does not improve poor breathing caused by a benzodiazepine overdose.
The benefits of using flumazenil as a benzo antidote are limited. Being a short-lived drug, it may need to be administered every 20 minutes. Additionally, it causes seizures in some patients.
What is Benzodiazepine Overdose Treatment?
Here's an overview of the typical treatment approach for a Benzo overdose:
- Immediate Medical Assistance: Call emergency services without delay if a Benzo overdose is suspected. Time is critical in such situations, and trained medical professionals are equipped to handle emergencies effectively.
- Stabilization: Upon arrival at the hospital, the medical team will prioritize stabilizing the patient. This may involve ensuring proper breathing, heart rate, and blood pressure. Advanced life support measures may be required for severely affected individuals.
- Elimination of Toxins: In some cases, medical professionals may attempt to remove excess benzos from the body. Techniques like stomach pumping or administration of activated charcoal may be used to limit further drug absorption.
- Administration of Antidotes: Flumazenil, an antidote specific to benzodiazepines, may be administered in certain situations to reverse the effects of the overdose. However, its use requires caution, as it can induce withdrawal symptoms and provoke seizures in individuals dependent on benzos.
- Supportive Care: Throughout treatment, the medical team will closely monitor the patient's vital signs and provide supportive care. This may include administering intravenous fluids, oxygen therapy, or mechanical ventilation (breathing) if necessary.
- Addressing Co-occurring Issues: For cases involving polysubstance abuse or co-occurring mental health disorders, comprehensive treatment plans will be developed to address the root causes of the overdose and prevent future occurrences.
- Rehabilitation and Aftercare: Following stabilization, individuals who have experienced a Benzo overdose may be referred to substance abuse treatment programs or counseling services to address addiction and ensure a successful recovery.
Preventing a Benzo Overdose
The best way to avoid a benzo overdose is to quit using them altogether. But, as everyone knows, addiction wouldn’t be addiction if it were that easy to quit. Here are some common elements of benzo addiction treatment:
Medical Detoxification: Abruptly stopping benzodiazepines can lead to severe withdrawal symptoms, including seizures and anxiety. Medical detoxification is often the first step in treatment, and it involves tapering the individual off the drug gradually, under medical supervision, to minimize withdrawal symptoms and ensure safety.
Medication Management: In some cases, medications may be used to manage withdrawal symptoms or address co-occurring mental health issues like anxiety or depression. However, medication use in benzo addiction treatment should be closely monitored to prevent substituting one addiction for another.
Counseling and Therapy: Behavioral therapies are essential components of addiction treatment. CBT (Cognitive-behavioral therapy), DBT (dialectical behavior therapy), and motivational interviewing are commonly used to help individuals identify and change harmful thought patterns and behaviors related to drug use.
Support Groups: Group therapy or support groups can be beneficial in providing individuals with a sense of community and understanding. Sharing experiences with others who are going through similar struggles can be highly supportive and validating.
Education: Providing education about addiction, the effects of benzos on the body and brain, and coping strategies can empower individuals to take control of their recovery journey.
Holistic Therapies: Complementary therapies like yoga, meditation, art therapy, and exercise may be included to promote overall well-being and help individuals find healthy ways to cope with stress.
Aftercare and Relapse Prevention: Successful treatment strongly focuses on aftercare and relapse prevention. This may involve ongoing therapy, support group participation, and developing coping strategies to manage triggers and high-risk situations.
Family Involvement: Engaging family members in the treatment process can be beneficial as the family can provide support and understanding to their family member in recovery, as well as address any family dynamics that might contribute to the addiction.
Benzo Overdose Treatment at Avenues Recovery
Although recovery from addiction is challenging, it is an extremely rewarding process enabling a better future. If you or a loved one are seeking more information about benzodiazepine addiction or benzo overdose, contact us today. Our trained professionals will assess your individual situation and recommend the best steps moving forward. At Avenues Recovery, we offer a variety of treatment programs and extensive resources to help you on your journey to sobriety. You can live a life free from drugs or alcohol – take the first step today.